Ohio, 2018

Flood in Ohio, June 12 to 13, 2018

June 12 to 13, 2018 · NWS ILN · 1 event in 1 county or zone

Thunderstorms developed on an upper level disturbance and trained east to west causing heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed on an upper level disturbance and trained east to west causing heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 12, 6:58 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 12, 6:58 PM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
758 PM EDT Tue Jun 12 2018

.SYNOPSIS...
A mid-level trough will move across the Ohio Valley tonight,
with a cold front expected to move through the area tomorrow.
There will be chances for showers and thunderstorms until
tomorrow evening, followed by a period of dry weather, as high
pressure builds into the region from the north. Heat and
humidity will begin to build across the region over the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A broad and ill-defined 500mb trough is located over the Ohio
Valley (perhaps centered just upstream) this afternoon.
Satellite imagery shows very well how disorganized the pattern
is, with numerous disjointed areas of convection mixed in among
the plethora of remnant MCV swirls. One such circulation passed
northeast through the Columbus area over the past few hours, and
another obvious one is clearing through central Indiana, en
route for the ILN CWA over the next few hours. While these
features will likely remain a focus for convective / showery
development, the remnant clouds have somewhat limited
instability, and overall forcing does not appear to be
particularly strong. This should keep storms scattered in
clusters, and the threat for strong storms appears fairly
limited, especially with the very weak wind flow through the
lower troposphere. Some pockets of greater instability do exist
(MLCAPE of 1000-1500 J/kg) which may suggest a brief heavy rain
/ gusty wind threat if cells in the ILN area become more robust
in the next few hours. However, confidence in exact storm
timing/placement/coverage is not very good, leading to PoPs that
are a little more broad and unfocused than would be preferred in
the first period of the forecast. One thing that appears likely
is that behind the trough, the better deep-layer moisture and
large scale forcing will diminish from NW to SE during the
overnight hours.

With little change in air mass (perhaps slightly more moist)
min temps should be similar to or slightly warmer than last
night, generally in the upper 60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A lull in precipitation is expected on Wednesday morning, with
pretty reasonable agreement across an array of models in this
scenario. Behind the mid-level trough, moisture will generally
be decreasing, with precipitable water values dropping a solid
half inch between 00Z Wednesday (Tuesday evening) and 18Z
Wednesday afternoon. What makes this a bit of an interesting
forecast is that the surface cold front will be well behind the
trough, and boundary layer flow ahead of the front will still be
relatively warm and moist. Combined with some modified
conditions in the mid levels (steeper lapse rates and more dry),
this will allow enough instability to build for another chance
of storms to develop along the front. This likely will not end
up impacting the entire ILN CWA, as the front should be about
halfway south through the area before any appreciable
activation. However, once it does, a few stronger storms might
be possible. Neither instability or shear are particularly
strong, but with decent forcing along the front, they may be
enough for a low-end severe threat -- mainly south of a Ripley
County IN to Fairfield County OH line during the 20Z-00Z time
frame. Alternately, if low clouds stick around too long on
Wednesday morning, instability may not be able to build enough
to allow for any impactful convection to form. After 00Z,
chances for precipitation will likely come to an end.

Temperatures ahead of the front will likely get back into the
mid 80s, with the caveat that if morning clouds stick around,
they may be suppressed a little bit. Overnight, once the front
has cleared and the air mass has become more dry, min temps
will show a notable drop from Tuesday night to Wednesday night
-- ranging from the mid 50s to lower 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Surface high pressure and a drier airmass will settle into the
area Thursday into Friday. This will lead to dry conditions
through the end of the work week. Seasonable temperatures are
expected on Thursday with highs in the lower 80s. With a little
bit of airmass modification, highs on Friday will push into the
mid 80s.

Some of the deterministic models are suggesting some convection
dropping down over the ridge Friday night into Saturday, possibly
sneaking into mainly northern portions of our fa. This is not really
supported by the ensembles though, so will maintain a dry forecast
for Friday night into Saturday.  Mid and upper level ridging is also
forecast to build into the mid Ohio Valley Saturday through Monday.
This will lead to an overall warming trend with highs into the upper
80s to possibly lower 90s by Sunday and Monday. The airmass will
also be gradually moisten up also, so this could lead to some
isolated mainly diurnal thunderstorm activity on Sunday with slightly
better chances for Monday.

The ridge will begin to break down by Tuesday as a frontal boundary
pushes down into the area from the north. This will lead to a better
chance of showers and thunderstorms on Tuesday along with somewhat
cooler temperatures with highs mainly in the mid 80s.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A mid level trough with embedded disturbances will push east of
the region tonight. As this occurs, and with the loss of overall
instability, scattered showers and thunderstorms will diminish
and move east. Models continue to indicate that as the low level
south to southwest flow increases ahead of an upstream cold
front, low level moist ascent will result in stratus development
late. Have placed MVFR/IFR ceilings at the terminals to account
for this.

On Wednesday, a cold front is forecast to push southeast into
our region. Stratus will lift into cumulus by afternoon. As
instability increases and along with low level convergence along
and ahead of the front occurs, scattered showers and
thunderstorms will develop. The best chance is expected across
the southern terminals where a VCSH has been placed in the TAFs
at this time. The winds will shift to the northwest behind
frontal passage with the the threat of showers/storms coming to
an end along with clearing skies and drier air working south
into the area for Wednesday night.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Hatzos
SHORT TERM...Hatzos
LONG TERM...JGL
AVIATION...Hickman
Hazardous weather outlook, Jun 12, 1:43 PM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
243 PM EDT Tue Jun 12 2018

INZ073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-131845-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
243 PM EDT Tue Jun 12 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected to develop on
Wednesday afternoon and evening. A few strong to severe storms may
be possible, with a primary threat of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-131845-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-
243 PM EDT Tue Jun 12 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Special weather statement, Jun 12, 5:20 PM EST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Wilmington OH
620 PM EDT TUE JUN 12 2018

OHZ056-122245-
Licking OH-
620 PM EDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LICKING COUNTY UNTIL 645
PM EDT...

At 620 PM EDT, radar indicated a strong thunderstorm over Pataskala,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Newark, Heath, Granville, Pataskala, Hebron, Granville South,
Beechwood Trails, Etna, Kirkersville, Alexandria, Fredonia and State
Route 310 at State Route 161.

This includes I-70 in Ohio between mile markers 117 and 119.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3994 8270 4001 8275 4020 8254 4001 8236
TIME...MOT...LOC 2220Z 234DEG 23KT 4000 8266

Haines
Special weather statement, Jun 12, 6:58 PM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
758 PM EDT TUE JUN 12 2018

OHZ055-064-065-130030-
Fairfield OH-Franklin OH-Pickaway OH-
758 PM EDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...WEST
CENTRAL FAIRFIELD AND NORTHERN PICKAWAY COUNTIES UNTIL 830 PM EDT...

At 757 PM EDT, radar indicated a strong thunderstorm near South
Bloomfield, moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Columbus, Lancaster, Grove City, Pickerington, Circleville, Bexley,
Canal Winchester, Groveport, Ashville, South Bloomfield, Obetz,
Commercial Point, Royalton, Lithopolis, Fox, Lockbourne, Darbyville,
Brice, East Ringgold and Blacklick Estates.

This includes the following Interstates...
 I-70 in Ohio between mile markers 103 and 107.
 I-71 in Ohio between mile markers 96 and 100.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3960 8307 3976 8320 3997 8293 3987 8275
      3969 8267
TIME...MOT...LOC 2357Z 237DEG 25KT 3972 8306

Haines
Special weather statement, Jun 12, 7:24 PM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Wilmington OH
824 PM EDT TUE JUN 12 2018

OHZ055-056-064-065-130100-
Licking OH-Fairfield OH-Franklin OH-Pickaway OH-
824 PM EDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...
NORTHWESTERN FAIRFIELD...NORTHEASTERN PICKAWAY AND SOUTHWESTERN
LICKING COUNTIES UNTIL 900 PM EDT...

At 824 PM EDT, radar indicated a strong thunderstorm over Groveport,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Columbus, Reynoldsburg, Grove City, Gahanna, Pickerington, Bexley,
Pataskala, Canal Winchester, Groveport, Summit Station, Whitehall,
Etna, Obetz, Lithopolis, Lockbourne, Brice, Port Columbus Airport,
Blacklick Estates, Duvall and Slate Run Metro Park.

This includes I-70 in Ohio between mile markers 102 and 119.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3969 8283 3981 8304 4004 8292 4002 8275
      3991 8261
TIME...MOT...LOC 0024Z 214DEG 20KT 3982 8289

Hickman
Special weather statement, Jun 12, 7:43 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
843 PM EDT TUE JUN 12 2018

OHZ055-056-065-130115-
Licking OH-Fairfield OH-Franklin OH-
843 PM EDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FRANKLIN...NORTHWESTERN
FAIRFIELD AND SOUTHWESTERN LICKING COUNTIES UNTIL 915 PM EDT...

At 843 PM EDT, radar indicated a strong thunderstorm over
Reynoldsburg, moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Columbus, Reynoldsburg, Gahanna, Pickerington, Pataskala, Canal
Winchester, Groveport, Beechwood Trails, Summit Station, Whitehall,
Etna, New Albany, Jersey, Lithopolis, Kirkersville, Carroll, Brice,
Blacklick Estates, State Route 310 at State Route 161 and State Route
158 at State Route 204.

This includes I-70 in Ohio between mile markers 106 and 125.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3974 8277 3991 8293 4011 8281 4011 8266
      3992 8253
TIME...MOT...LOC 0043Z 217DEG 25KT 3992 8278

Hickman
Local storm report, Jun 12, 9:43 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1043 PM EDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     FLOOD            2 SE DILLSBORO          39.00N 85.04W
06/12/2018                   DEARBORN           IN   911 CALL CENTER

            FLOOD REPORTED ON ROAD 262.

&&

CH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Highland

When
June 12, 11:16 PM EST to June 13, 1:16 AM EST
Where
Highland County, Hoagland to 0.6 mi E of Hoagland
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.200, -83.680

Standing water was reported over U.S. 50.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749953.